Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Cleveland, OH

April 5, 2023Lucas County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 5, 2023, 2:04 PM EDT for Lucas County, Wood County, Ohio. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 2:04 PM EDT (18:04 UTC)
Expired
Apr 5, 2023, 3:00 PM EDT
In force
56 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lucas County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 128 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:37 PM EDTTSTM WND GST 514 N Whitehouse, OHASOS STATION KTOL TOLEDO.
Apr 5, 2:40 PM EDTTSTM WND DMG1 W Toledo, OHLARGE TREE FELL ONTO A HOUSE. PICTURES WERE RELAYED BY THE LUCAS COUNTY SKYWARN COORDINATOR.
Apr 5, 2:55 PM EDTTSTM WND DMG1 W Cygnet, OH2 UTILITY POLES SNAPPED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:02 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS51 KCLE 051804
SVRCLE
OHC095-173-051900-
/O.NEW.KCLE.SV.W.0039.230405T1804Z-230405T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
204 PM EDT Wed Apr 5 2023

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Wood County in northwestern Ohio...
  Lucas County in northwestern Ohio...

* Until 300 PM EDT.

* At 202 PM EDT, severe thunderstorms were located along a line
  extending from near Onsted to near Wauseon to near Holgate, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management. At 137 PM EDT, emergency management 
           reported a tree on a house in Ney in Defiance County, 
           Ohio.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Toledo, Bowling Green, Fostoria, Swanton, Perrysburg, Oregon,
  Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
  Baltimore, Holland, Weston, Maumee, Ottawa Hills, Walbridge,
  Pemberville, Millbury and Haskins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4170 8332 4167 8326 4162 8323 4162 8342
      4127 8341 4127 8342 4117 8342 4117 8388
TIME...MOT...LOC 1802Z 264DEG 51KT 4205 8412 4160 8411 4122 8421 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
2 follow-up statements
752 
WWUS51 KCLE 051833
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
233 PM EDT Wed Apr 5 2023

OHC095-173-051900-
/O.CON.KCLE.SV.W.0039.000000T0000Z-230405T1900Z/
Wood OH-Lucas OH-
233 PM EDT Wed Apr 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WOOD AND LUCAS COUNTIES...

At 232 PM EDT, severe thunderstorms were located along a line
extending from Milan to near Holland to near Deshler, moving east at
50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, Weston, Maumee, Ottawa Hills, Walbridge, Pemberville,
Millbury, Haskins and Luckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 8388 4172 8377 4173 8346 4173 8345
      4172 8347 4170 8332 4166 8325 4162 8323
      4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 1832Z 257DEG 42KT 4211 8368 4166 8369 4124 8392 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
667 
WWUS51 KCLE 051900
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
300 PM EDT Wed Apr 5 2023

OHC095-173-051910-
/O.EXP.KCLE.SV.W.0039.000000T0000Z-230405T1900Z/
Wood OH-Lucas OH-
300 PM EDT Wed Apr 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR WOOD AND LUCAS COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.

LAT...LON 4145 8388 4172 8377 4173 8346 4173 8345
      4172 8347 4170 8332 4166 8325 4162 8323
      4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 1900Z 264DEG 51KT 4215 8317 4170 8318 4128 8342 

$$

Garuckas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:47 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 10:47 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1047 AM EDT Wed Apr 5 2023

.SYNOPSIS...
A cold front will cross the area Wednesday night. Ahead of the
front strong showers and thunderstorms are expected to develop
across the region this afternoon. High pressure will build
behind the front and persists through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Active weather remains on track for primarily this afternoon and
early evening. We have been monitoring upstream radar trends
with Tornado Watches already issued for just west of our
forecast area in northern Indiana, Michigan, and extreme
western Ohio. Storm motion is to the north northeast and
thunderstorms have filled in along a pre-frontal trough ahead of
an advancing cold front still located west of Lake Michigan.
This activity is not expected to reach our western counties
until closer to 2 PM. We have also been watching some
thunderstorms across Central Indiana that have largely
dissipated but did produce pockets of severe winds already this
morning.

The airmass is warm with temperatures already in the low 70s
and dewpoints pushing into the lower 60s across NW Ohio. Skies
are mostly cloudy with a mid cloud deck but low level moisture
is still somewhat limited. Low level moisture is expected to
ramp up just ahead of the convective line approaching from the
west. There have been several large hail reports across western
lower Michigan in the vicinity of the warm front. The Storm
Prediction Center has lowered the tornado probabilities from 10
percent in portions of our NW counties to 5 percent across our
entire forecast area. This is due in part to the fact that LCL's
remain high and discrete cells have quickly been merging into
clusters. Some high resolution models including the HRRR do
still show some discrete cells developing ahead of the main line
of convection early this afternoon so a threat does remain for
both supercellular tornadoes initially and eventually a threat
of both damaging winds and QLCS type tornadoes along the line of
storms this afternoon. CIN of 100-200 J/kg remains across the
area this morning but will erode from west to east this
afternoon with around 1000 J/kg of ML CAPE expected. There is a
small window of clearing in Central Indiana that may help to
enhance heating. Shear remains more than sufficient for severe
weather this afternoon with the main window of concern being
from 2 PM to 8 PM as a broken line of storms moves east across
the area.

Previous discussion... An active near term forecast
period as the bulk of our forecast area remains in an Enhanced
Risk (Level 3/5) for severe weather with a Slight Risk (Level
2/5) for NW PA. All severe weather hazards remain on the table
with this event including large hail, a few tornadoes, and
damaging wind gusts. The most favorable location for significant
severe weather continues to be Northwest Ohio where the
greatest wind and tornado potential are indicated by the
placement SPC "hatched" area for significant hail and tornadoes.
Elsewhere, hail, tornadoes, and damaging wind gusts remain
possible. Outside of convection, high wind gusts in excess of 40
MPH, especially for those located west of I-71, remain possible
this afternoon as a strong low-level jet roars overhead.

Chance PoPs begin to take shape over the western half of the CWA
early this morning through mid day as WAA and an upper level weak
shortwave trough move into the area. There are already a few showers
forming across central Indiana early this morning with general NNW
movement given mean flow.

Precip and thunder chances increase early this afternoon in
Northwest Ohio ahead of the cold front. This line will gradually
move eastward and cross the CWA from west to east throughout the
afternoon and early evening. One important note is that the pre -
frontal trough will be oriented from the SW to the NE which means
that it will take longer for the line to cross through the entire
area. The cold front doesn't arrive in NW Ohio until 00Z (8 PM) this
evening. It seems that best potential for severe weather will be
with this initial pre frontal line of storms as the cap from this
morning erodes and forecast soundings display curved hodographs, low
LCL heights, plenty of shear, steep lapse rates, in addition to
plenty of instability to work with. At the surface, strong moisture
and warm air advection behind the warm front will lead to dew points
to approach the low to mid 60s and afternoon highs in the upper 60s
to upper 70s.

Additional thunderstorm development could be realized along the cold
front this evening but given the likelihood of early afternoon
convection preceding the cold front, storm coverage will likely be
limited along the front as the atmosphere will have a limited time
frame to recoup. Though at this time it seems as though instead of
two distinct rounds of storms, the prefrontal storms and any storms
along the cold front will congeal into one longer duration event.

Behind the front this evening, high pressure and drier air build
into the Ohio Valley by Thursday morning. High temperatures
tomorrow behind the front will be 20-25 degrees cooler than
Wednesday as they fall to the 50s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period will be quiet with high pressure in
control through the end of the week. Temperatures will be cooler
than normal for Thursday night through Friday night with cool lows
in the 30s and perhaps some upper 20s on Friday night. Highs on
Friday will be in the upper 40s to mid 50s. The surface high is less
quick to leave the region for Saturday so temperatures could remain
a touch cooler than normal with mostly 50s across the area and some
residual 40s in PA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term forecast period also looks quiet with high pressure
still in the region to start next week. The surface high should be
east of the area for Sunday and a warm front will lift across the
area. Temperatures will steadily increase on Sunday and Monday into
the 60s and perhaps some lower 70s by Monday. A weak front will
approach from the northwest on Monday night, but it may run out of
steam by the time it gets to the area. Have a brief slight chance
PoP window. For Tuesday, high pressure will reestablish itself
across the southeast and warm air will stream into the region
pushing any front back north and Tuesday will be warm for early
April with widespread 70s.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Biggest change to the TAFs with the 12Z update was to include
TEMPO groups at all TAF sites to better time this afternoon and
evenings convection across terminals. Tried to keep tempo groups
4 hours long but given the nature of the storms, thunderstorms
will likely impact terminals for an extended period of time.
Also included IFR visibilities and MVFR ceilings in
thunderstorms during TEMPO groups as visibilities and ceilings
will likely fall in strongest storms.

Winds across all terminals are southerly and have begun to
increase over the last few hours. Expect for sustained winds
between 15-25 knots and gusts 25-35+ knots through this evening.
Stronger wind gusts and large hail remain possible in the
strongest storms this afternoon.

After the cold front crosses later this evening, southerly
winds shift and become northwesterly by early Thursday morning.
Winds will also diminish gradually after the front crosses,
eventually dropping below 12 knots sustained by early Thursday.

Outlook...VFR.

&&

.MARINE...
Northeast flow is diminishing this morning as a warm front
approaches the southern lakeshore. This front will lift across the
lake later this morning and southerly flow will overtake the lake.
Winds will reach 20 kt across the board, perhaps averaging just over
20 kts - enough to merit an extension of the Small Craft Advisory.
Shower and thunderstorm activity is expected across the basin this
afternoon and evening ahead of a cold front. Storms could reach
severe limits. The cold front will extend across the lake late
tonight into Thursday and winds will shift to the west and waves
will build over the eastern half of the lake. Therefore, will extend
the Small Craft Advisory through Thursday night. High pressure will
build in for Thursday and winds will shift to the southwest and
diminish. This surface high will remain across the region through
the weekend with light flow - northwest on Friday, northeast to east
on Saturday, and east to southeast on Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for LEZ142>145.
     Small Craft Advisory until 10 PM EDT Thursday for LEZ146-147.
     Small Craft Advisory until 2 AM EDT Friday for LEZ148-149.

&&

SYNOPSIS...Iverson
NEAR TERM...KEC/Iverson
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Iverson
MARINE...Sefcovic
Hazardous weather outlook, Apr 5, 4:43 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
443 AM EDT Wed Apr 5 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
443 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop across the region
this afternoon. There is potential for storms to become severe.
These storms may generate damaging wind gusts and perhaps tornadoes
and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-060845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
443 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:09 PM EDTSpecial Marine WarningCLE96 min
Apr 5, 2:32 PM EDTSpecial Weather StatementCLEHancock43 min
Apr 5, 2:43 PM EDTSpecial Weather StatementCLESandusky62 min
Apr 5, 3:23 PM EDTSpecial Weather StatementCLEGeauga, Trumbull52 min
Apr 5, 6:26 PM EDTSpecial Weather StatementCLEHolmes, Stark, Wayne34 min
Apr 5, 6:58 PM EDTSpecial Weather StatementCLEPortage, Stark32 min
Apr 5, 7:19 PM EDTSpecial Weather StatementCLEMahoning, Trumbull26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.